Electronic Communications in Probability

Translation invariant realizability problem on the $d$-dimensional lattice: an explicit construction

Emanuele Caglioti, Maria Infusino, and Tobias Kuna

Full-text: Open access


We consider a particular instance of the truncated realizability problem on the $d-$dimensional lattice. Namely, given two functions $\rho _1({\bf i})$ and $\rho _2({\bf i},{\bf j})$ non-negative and symmetric on $\mathbb{Z} ^d$, we ask whether they are the first two correlation functions of a translation invariant point process. We provide an explicit construction of such a realizing process for any $d\geq 2$ when the radial distribution has a specific form. We also derive from this construction a lower bound for the maximal realizable density and compare it with the already known lower bounds.

Article information

Electron. Commun. Probab., Volume 21 (2016), paper no. 45, 9 pp.

Received: 10 October 2015
Accepted: 11 April 2016
First available in Project Euclid: 26 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 44A60: Moment problems 60G55: Point processes 82B20: Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs

truncated moment problem realizability point processes translation invariant infinite dimensional moment problem

Creative Commons Attribution 4.0 International License.


Caglioti, Emanuele; Infusino, Maria; Kuna, Tobias. Translation invariant realizability problem on the $d$-dimensional lattice: an explicit construction. Electron. Commun. Probab. 21 (2016), paper no. 45, 9 pp. doi:10.1214/16-ECP4620. https://projecteuclid.org/euclid.ecp/1464281070

Export citation


  • [1] Brown, E. N.; Kass, R. E. and Mitra, P. P.: Multiple neural spike train data analysis: state-of-the-art and future challenges. Nature Neuroscience 7, (2004), 456–471.
  • [2] Caglioti, E.; Kuna, T.; Lebowitz, J. L. and Speer, E. R.: Point Processes with Specied Low Order Correlations. Markov Processes Relat. Fields 12 (2), (2006), 257–272.
  • [3] Cocco, S. and Monasson, R.: Adaptive cluster expansion for the inverse Ising Problem: convergence, algorithm and tests J. Stat. Phys., 147(2), (2012), 252–314.
  • [4] Crawford, J.; Torquato, S. and Stillinger, F. H.: Aspects of correlation function realizability. J. Chem. Phys. 119, (2003), 7065–7074.
  • [5] Garrod, C. and Percus, J. K.: Reduction of the N-particle variational problem, J. Math. Phys. 5, (1964), 1756–1776.
  • [6] Hansen, J. P. and McDonald, I. R.: Theory of simple liquids. Academic Press, New York, 2nd edition, 1987.
  • [7] Infusino, M. and Kuna, T.: The full moment problem on subsets of configurations, in preparation.
  • [8] Infusino, M.; Kuna, T. and Rota, A.: The full infinite dimensional moment problem on semialgebraic sets of generalized functions, J. Funct. Analysis, 267(5), (2014), 1382–1418.
  • [9] Jarvis, M. R. and Mitra, P. P.: Sampling properties of the spectrum and coherency of sequences of action potentials. Neural Comp. 13, (2004), 717–749.
  • [10] Koralov, L.: Existence of pair potential corresponding to specified density and pair correlation. Lett. Math. Phys., 71(2), (2005), 135–148.
  • [11] Koralov, L.: An inverse problem for Gibbs fields with hard core potential. Lett. Math. Phys., 48(5), (2007), 053301, 13pp.
  • [12] Kuna, T.; Lebowitz, J. L. and Speer, E. R.: Realizability of point processes, J. Stat. Phys. 129(3), (2007), 417–439.
  • [13] Kuna, T.; Lebowitz, J. L. and Speer, E. R.: Necessary and sufficient conditions for realizability of point processes, Ann. Appl. Prob. 21(4), (2011), 1253–1281.
  • [14] Lachieze-Rey, R. and Molchanov, I.: Regularity conditions in the realisability problem in applications to point processes and random closed sets. Ann. Appl. Probab. 25(1), (2015), 116–149.
  • [15] Lenard, A.: States of classical statistical mechanical systems of infinitely many particles I. Arch. Rational Mech. Anal., 59(3), (1975), 219–239.
  • [16] Lenard, A.: States of classical statistical mechanical systems of infinitely many particles II. Arch. Rational Mech. Anal., 59(3), (1975), 241–256.
  • [17] Molchanov, I.: Theory of random sets. Probability and its applications. Springer, New York, 2005.
  • [18] Murrell, D. J.; Dieckmann, U. and Law, R.; On moment closure for population dynamics in continuous space. J. Theo. Bio., 229, (2004), 421–432.
  • [19] Percus, J. K.: The pair distribution function in classical statistical mechanics. In: Frisch, H.L., Lebowitz, J.L. (eds.) The Equilibrium Theory of Classical Fluids, pp. II33-II170, Benjamin, New York, 1964.
  • [20] Percus, J. K.: Kinematic restrictions on the pair density-prototype, Unpublished Lecture Notes, Courant Institute of Mathematical Sciences.
  • [21] Stillinger, F. H. and Torquato, S.: Pair correlation function realizability: Lattice model implications. J. Phys. Chem. B, 108, (2004), 19589–19594.
  • [22] Stillinger, F. H. and Torquato, S.: Realizability issues for iso-g(2) processes. Mol. Phys., 103, (2005), 2943–2949.
  • [23] Stoyan, D.: Basic ideas of spatial statistics. In Statistical physics and spatial statistics (Wuppertal, 1999), 3–21, Lecture Notes in Phys., 554, Springer, Berlin, 2000.
  • [24] Torquato, S.: Random Heterogeneous Materials: Microstructure and macroscopic properties, Interdisciplinary Applied Mathematics 16, Springer-Verlag, NewYork, 2002.
  • [25] Torquato, S. and Stillinger, F. H.: Local density fluctuations, hyperuniformity, and order metrics. Phys. Rev. E.(3) 68(4), (2003), 041113: 25 pp.
  • [26] Torquato, S. and Stillinger, F. H.: New conjectural lower bounds on the optimal density of sphere packings. Exp. Math. 15(3), (2006), 307–331.
  • [27] Yamada, M.: Geometrical study of the pair distribution function in the many-body problem. Progr. Theoret. Phys. 25, (1961), 579–594.
  • [28] Us, G. F.: A truncated symmetric generalized power moment problem. Ukrain. Mat. Z. 26, (1974), 348–358, 429.